Alert archive / Nebraska / Special Weather Statements in 2020

Special Weather Statement, NWS North Platte, NE

July 31, 2020Keith County, Nebraska

NWS North Platte, NE issued this special weather statement at Jul 31, 2020, 1:25 PM MDT for Keith County, Nebraska. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2020, 1:25 PM MDT (19:25 UTC)
Expired
Jul 31, 2020, 2:30 PM MDT
In force
65 min
Issued by
NWS North Platte, NE

County Keith County, NE

The radar

The North Platte radar (KLNX), 135 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

873 
WWUS83 KLBF 311925
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
125 PM MDT Fri Jul 31 2020
 
NEZ022-035-056-057-312030-
Deuel NE-Arthur NE-Garden NE-Keith NE-
125 PM MDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARTHUR...
NORTHWESTERN KEITH...SOUTHEASTERN GARDEN AND NORTHEASTERN DEUEL
COUNTIES UNTIL 230 PM MDT...

At 125 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Lemoyne, or 18 miles southwest of Arthur, moving
southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Ogallala, Big Springs, Lemoyne, Keystone, Kingsley Dam, Eagle Gulch
Campground, Ruthon, Belmar, Clear Creek State Wildlife Management
Area, Otter Creek Campground, Lake View Campground and Windlass Hill.

This includes the following highways...
 Highway 61 between mile markers 89 and 108.
 Highway 92 between mile markers 116 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Lake McConaughy, get out of the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 10 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now! Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4140 10212 4149 10184 4118 10154 4106 10210
TIME...MOT...LOC 1925Z 334DEG 13KT 4138 10193 

$$

Jurgensen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Jul 31, 11:45 AM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 31, 11:45 AM MDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1245 PM CDT Fri Jul 31 2020

.SYNOPSIS...
Issued at 358 AM CDT Fri Jul 31 2020

At 08Z, surface high pressure extended across Wyoming, central
and eastern Colorado, then eastward across western and central
Nebraska. A small area of showers was moving into the Black Hills,
while the departing shortwave trough continued to bring showers
and thunderstorms to parts of Missouri, southeast Kansas into
Oklahoma and Arkansas. Patchy fog had developed in a few areas
including the Platte River Valley, and Middle Loup River.

&&

.SHORT TERM...(Today through Saturday)
Issued at 358 AM CDT Fri Jul 31 2020

Patchy fog will remain through daybreak, mainly in the Platte
River Valley.

A nearly northerly flow aloft will reside across western Nebraska
today and tonight. A cold front will drop south through North
Dakota today. Mesoscale models continue to generate isolated
thunderstorms this afternoon west of Ogallala through Valentine
where low level lapse rates are steep near 10C/KM. A small MCV is
currently centered near Spearfish SD, and is shown by the HRRR
model to track south southeast to develop isolated storms into
Arthur and Keith County by 21Z. Cumulus clouds are expected to
develop by this afternoon across most of the area. Highs mainly
in the mid 80s with very light winds.

The cold front will move into north central Nebraska late
tonight. Slight chances for showers/thunderstorms northwest
Sandhills this evening, and across north central Nebraska
overnight, This, in response to a disturbance moving through
South Dakota into northern Nebraska.

On Saturday, the cold front will move through the remainder of
western Nebraska in the morning. Post frontal showers and a few
thunderstorms possible mainly across north central and central
Nebraska. Highs slightly cooler from upper 70s near 80 north
central to near 85 far southwest.

.LONG TERM...(Saturday night through Thursday)
Issued at 358 AM CDT Fri Jul 31 2020

With weak upslope flow in place across the panhandle and southwest
Nebraska Saturday evening, a weak disturbance upstream will move
through to bring a chance for showers/thunderstorms mainly after
midnight into Sunday morning. Drier air and surface high pressure
building in Sunday afternoon and Sunday night will keep most of
the area dry. Still a slight chance far western areas where weak
upslope flow continues. Highs Sunday even cooler from 75 to 79
degrees.

Mainly dry Monday and Tuesday as weak upper ridging occurs across
the area. A Northern Stream trough moving through Montana and
Wyoming on Tuesday is forecast to trigger afternoon thunderstorms
in the higher terrain to our west by Tuesday night. Chance for
shower and thunderstorms Tuesday night into Wednesday, with lesser
chances lingering into Thursday.

Highs should remain below normal Monday from 75 to 80 degrees,
gradually warming up into the 80s Thursday as a upper ridge builds
northward from the Southern Plains and Great Basin.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1239 PM CDT Fri Jul 31 2020

VFR conditions expected to prevail at both terminals through the
TAF period. Currently watching a CU field attempting to build into
both terminals, but have kept it out for now due to low
confidence in it making it to LBF and VTN. Also monitoring the
potential for some convection this evening to move southward out
of South Dakota but kept any mention out of VTN for now. Winds
will veer through the day ahead of an approaching front, which
should pass VTN by the end of the period. Lower VFR CIGs and gusty
northerly winds are expected after frontal passage at VTN.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Brown/Jurgensen
Hazardous weather outlook, Jul 31, 8:43 AM MDT, 4 hours 42 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
943 AM CDT Fri Jul 31 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-011445-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
943 AM CDT Fri Jul 31 2020 /843 AM MDT Fri Jul 31 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Isolated thunderstorms develop late this afternoon in the
panhandle and northwest Nebraska. The storms then spread into
north central Nebraska this evening and tonight. The threat of
severe weather is low.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Periodic thunderstorms will affect parts of western and north
central Nebraska nearly every day through the middle of next
week. The severe weather threat over the weekend is low. Stay
tuned to later forecasts regarding severe potential beyond
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 31, 1:25 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
125 PM MDT Fri Jul 31 2020

NEZ022-035-056-057-312030-
Deuel NE-Arthur NE-Garden NE-Keith NE-
125 PM MDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARTHUR...
NORTHWESTERN KEITH...SOUTHEASTERN GARDEN AND NORTHEASTERN DEUEL
COUNTIES UNTIL 230 PM MDT...

At 125 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Lemoyne, or 18 miles southwest of Arthur, moving
southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Ogallala, Big Springs, Lemoyne, Keystone, Kingsley Dam, Eagle Gulch
Campground, Ruthon, Belmar, Clear Creek State Wildlife Management
Area, Otter Creek Campground, Lake View Campground and Windlass Hill.

This includes the following highways...
 Highway 61 between mile markers 89 and 108.
 Highway 92 between mile markers 116 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Lake McConaughy, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4140 10212 4149 10184 4118 10154 4106 10210
TIME...MOT...LOC 1925Z 334DEG 13KT 4138 10193

Jurgensen

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:17 PM MDTSpecial Weather StatementLBFGarden43 min
Jul 31, 2:19 PM MDTSpecial Weather StatementLBFKeith41 min
Jul 31, 2:48 PM MDTSpecial Weather StatementLBFKeith42 min
Jul 31, 3:09 PM MDTSpecial Weather StatementLBFKeith51 min
Jul 31, 3:49 PM MDTSpecial Weather StatementLBFChase26 min
Jul 31, 4:20 PM MDTSpecial Weather StatementLBFHayes25 min
Jul 31, 4:37 PM MDTSevere Thunderstorm WarningLBFChase, Hayes38 min
Jul 31, 5:21 PM MDTSpecial Weather StatementLBFHayes39 min

Nearby

Special Weather Statements in Nebraska, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.